Wisconsin, 2017Heavy Snow in Wisconsin, December 13, 2017
December 13, 2017 · NWS GRB · 7 events in 7 counties and zones
Low pressure from Canada moved across Wisconsin and produced a swath of heavy snow over northeast Wisconsin. ).
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure from Canada moved across Wisconsin and produced a swath of heavy snow over northeast Wisconsin. Some of the highest official totals included 11.5 inches in Sturgeon Bay (Door Co.), 11.0 inches 4 miles west of Oconto (Oconto Co.), 10.0 inches in Two Rivers (Manitowoc Co.), and 9.3 inches near Juddville (Door Co.).
A new daily snowfall record of 7.1 inches was set for December 13 in Green Bay (Brown Co.), breaking the previous record of 4.7 inches set in 1909.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 12, 9:11 PM CST, 6 hours 49 minutes earlier.
Area forecast discussion, Dec 12, 9:11 PM CST, 6 hours 49 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
911 PM CST Tue Dec 12 2017
Updated aviation portion for 06Z TAF issuance
and new information added to update section
.UPDATE...
Issued at 856 PM CST Tue Dec 12 2017
No headline changes planned this evening. The lead band of snow
has pushed into the western part of the forecast area. It may tend
to weaken as it shifts east, but will snows will probably continue
to develop southeast into the area as well. So anticipate
intermittent snowfall early tonight. Precipitation should increase
in intensity and become more widespread after midnight.
Considered pulling the advisory start time back to begin it
earlier. But although snow will cause some slippery roads
overnight, the main impact will be later tonight and tomorrow so
plan to leave the advisory start time as is for now.
Still some rather substantial differences in the models in the
placement of the maximum precipitation. At this point, favor the
ECMWF which seems to focus the max on east-central Wisconsin. Many
of the other models were considerably overdone with the previous 2
rounds of snow, while the ECMWF did better in forecasting lighter
amounts. Although it's not exactly the same thing, will defer to
it for placement of the snows as well. If radar indicates more
persistent snows across the north late tonight into tomorrow
morning, the north may eventually need to be added to the advisory
as well.
Updated product suite will be out ASAP.
&&
.SHORT TERM...Tonight and Wednesday
Issued at 218 PM CST Tue Dec 12 2017
The main concern in the short term is snowfall with the upcoming
system that is expected to bring accumulating snow to the area,
mainly during the day on Wednesday.
Radar imagery indicated some light snow and flurries in Minnesota
and far western Wisconsin at 20Z. Models showed this weaker band
of light snow/flurries moving into central Wisconsin this evening
ahead of the main snow even. There could be a few tenths of an
inch of snow with this before midnight, but heavier snow is
forecast to move into the area later in the night as a surface low
and mid level short wave reach southern Minnesota by 12Z
Wednesday. The 12Z NAM, GFS & ECMWF all brought quite a bit of
precipitation into central and eastern Wisconsin between 12Z and
18Z as the short wave and surface low move to northern Illinois
and another mid level short wave approaches from the northwest.
Based on the 12Z models there should be enough snowfall during the
day on Wednesday to justify at least an advisory across a
majority of the forecast area. 850 mb winds and temperatures
become favorable for lake effect in eastern Wisconsin later in
the event. Highest model QPF suggests that there could be enough
snow in parts of east central Wisconsin to justify a warning, but
confidence is not currently high enough to go this route. As a
result, we have gone the advisory route in hopes that 00Z model
trends make the outcome of the event look clearer.
.LONG TERM...Wednesday Night Through Tuesday
Issued at 218 PM CST Tue Dec 12 2017
Fairly busy long term pattern for the remainder of the week and
into this weekend.
Snow is expected to linger into Wednesday evening over eastern
Wisconsin as a clipper low pressure system tracks southeast of the
area. Lake enhanced snow may also contribute to additional
accumulation along Lake Michigan wednesday evening before ending.
Wind fields late Wednesday night into Thursday appear more
westerly across the area ahead of a short wave trough approaching
from the north. This would suggest a lesser lake effect snow
potential across the far north central Wisconsin until Friday.
The strong upper ridge over the western Conus breaks down late
this week into the weekend resulting in a more zonal flow and a
moderating temperature trend. A series of westerly low pressure
systems will slide over the area with one system producing a
decent warm air advection pattern and precipitation for Saturday.
A few more systems in the northern stream brush over the northern
Great Lakes region late in the weekend and into early next week.
&&
.AVIATION...for 06Z TAF Issuance
Issued at 856 PM CST Tue Dec 12 2017
Flight conditions will vary considerably early tonight as the lead
snow band shifts east across the area and weakens. Conditions are
still expected to deteriorate rapidly late tonight as snow
increases across the area. Anticipate IFR and occasional LIFR
conditions Wednesday as the main snow band moves through.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 4 AM to 6 PM CST Wednesday for
WIZ018>021-030-031-035>039-045-048-049-073-074.
Winter Weather Advisory from 4 AM to 9 PM CST Wednesday for
WIZ022-040-050.
&&
UPDATE.........Skowronski
SHORT TERM.....MG
LONG TERM......TDH
AVIATION.......Skowronski
Hazardous weather outlook, Dec 12, 9:37 PM CST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
937 PM CST Tue Dec 12 2017
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-131200-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
937 PM CST Tue Dec 12 2017
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
Hazardous travel conditions are expected to develop tonight.
Occasional light snow over central Wisconsin during the evening
will expand across the remainder of the area and become heavier by
late tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
Hazardous travel conditions are expected across the area on
Wednesday as the snow continues. It is expected to taper off from
northwest to southeast during the afternoon. Gusty north winds
on the backside of the departing storm system will result in some
blowing and drifting snow Wednesday afternoon and evening,
especially in east-central Wisconsin.
Hazardous travel is possible Saturday into Saturday night as another
clipper type system brings light snow to the region.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to forward snowfall measurements to the
National Weather Service in Green Bay.
LMZ521-522-541>543-131200-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
937 PM CST Tue Dec 12 2017
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
The probability for widespread hazardous weather is low.
Skowronski
Heavy Snow, Southern Marinette
- When
- December 13, 4:00 AM CST to 9:00 PM CST
- Where
- Southern Marinette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.351, -88.002 (the zone’s center; the record gives no point)
A storm total of 8.0 inches of snow fell in Wausaukee.
Heavy Snow, Southern Oconto
- When
- December 13, 4:00 AM CST to 9:00 PM CST
- Where
- Southern Oconto forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.999, -88.221 (the zone’s center; the record gives no point)
A storm total of 11.0 inches of snow fell 4 miles west of Oconto. Lesser totals included 8.6 inches in Abrams and 8.5 inches near Lena.
Heavy Snow, Door
- When
- December 13, 4:00 AM CST to 9:00 PM CST
- Where
- Door forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.838, -87.358 (the zone’s center; the record gives no point)
A storm total of 11.5 inches of snow fell at the Sturgeon Bay Experimental Farm and 9.3 inches fell near Juddville.
Heavy Snow, Shawano
- When
- December 13, 4:00 AM CST to 9:00 PM CST
- Where
- Shawano forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.789, -88.765 (the zone’s center; the record gives no point)
A storm total of 8.0 inches of snow fell 3 miles southeast of Pella and at the waste water treatment plant near Shawano.
Heavy Snow, Brown
- When
- December 13, 4:00 AM CST to 9:00 PM CST
- Where
- Brown forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.474, -87.993 (the zone’s center; the record gives no point)
A storm total of 9.0 inches of snow fell in Suamico and 8.4 inches fell at the waste water treatment plant in Denmark. Green Bay's total of 7.1 inches set a new record snowfall for the date.
Heavy Snow, Manitowoc
- When
- December 13, 4:00 AM CST to 9:00 PM CST
- Where
- Manitowoc forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.091, -87.700 (the zone’s center; the record gives no point)
A storm total of 10.0 inches of snow fell in Two Rivers and 9.0 inches fell in Manitowoc.
Heavy Snow, Kewaunee
- When
- December 13, 4:00 AM CST to 9:00 PM CST
- Where
- Kewaunee forecast zone
- Reported by
- Unknown
- Coordinates
- 44.483, -87.514 (the zone’s center; the record gives no point)
Heavy snow fell in Kewaunee County.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Carolina, December 13 to 14, 2017$22,000 · 63 kt wind · 3 events
- Strong Wind in Missouri, December 13, 2017$11,000 · 11 events
- Heavy Snow in Michigan, December 13, 201712 events
- Winter Storm and Winter Weather in Michigan, December 13 to 14, 20176 events
- Strong Wind in Kentucky, December 13, 2017$6,000 · 6 events
- Winter Weather in Wisconsin, December 13, 20175 events
- High Wind in South Dakota, December 13, 201758 kt wind · 4 events
- Strong Wind in Illinois, December 13, 2017$4,000 · 4 events
- Blizzard in Alaska, December 13 to 14, 20172 events
- Strong Wind in Massachusetts, December 13, 2017$4,000 · 2 events
- Winter Weather in West Virginia, December 13 to 14, 20172 events
- Cold in Maryland, December 13, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726267, 726268, 726269, 726270, 726271, 726272, 726273.